Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Paracetamol prophylaxis to prevent vaccination-induced fever not recommended

Giving paracetamol as prophylaxis against fever caused by childhood vaccinations should not be recommended because it reduces antibody responses to several vaccine antigens, according to researchers writing in The Lancet (2009;374:1339).

In a trial, healthy infants were randomly assigned to receive either three doses of paracetamol every six to eight hours in the first 24 hours following vaccination (n=226) or no prophylactic paracetamol (n=233).

The infants received vaccination against pneumococcal disease, Haemophilus influenzae type b, diphtheria, tetanus, whooping cough, hepatitis B, polio (administered at three, four and five months of age, with boosters administered between 12 and 15 months of age) and rotavirus (administered at three and four months of age).

Paracetamol after vaccination reduces temperature, but also reduces immune responses

After initial vaccination, the percentage of children with a temperature of 38C or higher was lower in the group receiving paracetamol than in the group not receiving paracetamol (42 per cent versus 66 per cent). The same pattern was seen after booster vaccinations (36 per cent [64 out of 178] of those receiving paracetamol versus 58 per cent [100 out of 172] of those in the control group).

A fever greater than 39.5C was uncommon in both groups after both primary and booster vaccinations.

Immune responses (determined as antibody geometric mean concentrations) were not as pronounced in the infants who received paracetamol for the 10 pneumococcal serotypes contained in the vaccine, Haemophilus influenza type b, diphtheria and tetanus toxoids, and for whooping cough antibodies.

These lower responses persisted for tetanus toxoid and most pneumococcal serotypes following booster vaccinations in the paracetamol group.  

Prophylactic paracetamol may interfere with immune cell interactions

The authors believe that the lower antibody responses are possibly due to prophylactic paracetamol interfering with early interactions between dendritic, B, and T cells, possibly through a reduction of inflammatory signals at the site of injection.

From a post-hoc analysis of 10 earlier clinical trials, the authors hypothesise that paracetamol’s maximum effect on the immune response occurs when it is administered early.

If used therapeutically once fever and the corresponding inflammatory signals have been established, its effect, if any, can be expected to be smaller, they suggest.

This advice concurs with current BNF recommendations, which state that if pyrexia develops after childhood immunisation paracetamol or ibuprofen may be used.

In a comment piece accompanying The Lancet study (ibid, p1305), Robert Chen, of the Centres for Disease Control and Prevention, Atlanta, Georgia, and colleagues point out that the high proportion of vaccine recipients who reached seroprotective antibody levels suggests that the effect of paracetamol for any given individual is small.

“Further assessment at the individual level, such as whether or not paracetamol increases the proportion of vaccine non-responders, is warranted,” they suggest.

They add: “However, a larger question is the extent to which paracetamol might reduce population protection. This point has implications, especially for Haemophilus influenzae and pneumococcus, for which higher and sustained antibody concentrations are needed to interrupt the carrier state and reduce transmission within the population, and for pertussis, the bacterial vaccine-preventable disease that is the least well controlled.”

Citation: The Pharmaceutical Journal URI: 10982418

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Injection

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.